Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 77, NWS Albany, NY
NWS Albany, NY issued this severe thunderstorm warning at Jul 12, 2005, 5:39 PM EDT for Berkshire County, Massachusetts. It was in force for 66 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 12, 2005, 5:39 PM EDT (21:39 UTC)
- Expired
- Jul 12, 2005, 6:45 PM EDT
- In force
- 66 min
- Issued by
- NWS Albany, NY
- Area
- Counties, with a storm outline in the text
County Berkshire County, MA
The radar
The Albany radar (KENX), 80 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 12, 5:55 PM EDT | TSTM WND DMG | West Stockbridge, MA | TREE DOWN |
| Jul 12, 6:15 PM EDT | TSTM WND DMG | Sheffield, MA | TREE DOWN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 9.7 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 644 J/kg
- Mixed-layer CIN
- -80 J/kg
- Mixed-layer LCL
- 957 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 61 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KALY 122139
SVRALY
MAC003-122245-
/O.NEW.KALY.SV.W.0077.050712T2139Z-050712T2245Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBANY NY
539 PM EDT TUE JUL 12 2005
THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BERKSHIRE COUNTY IN WESTERN MASSACHUSETTS
* UNTIL 645 PM EDT
* AT 535 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM LENOX TO 9 MILES WEST OF
SHEFFIELD...OR ALONG A LINE EXTENDING FROM 7 MILES SOUTHWEST OF
PITTSFIELD TO 11 MILES SOUTHWEST OF GREAT BARRINGTON...AND MOVING
EAST AT 10 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
HOUSATONIC BY 555 PM EDT
PITTSFIELD AND LENOX BY 600 PM EDT
GREAT BARRINGTON BY 605 PM EDT
SHEFFIELD AND LEE BY 615 PM EDT
ASHLEY FALLS BY 620 PM EDT
BECKET BY 645 PM EDT
LAT...LON 4239 7300 4239 7306 4237 7307 4232 7304
4205 7320 4205 7348 4208 7350 4248 7336
4247 7298
$$
TAW1 follow-up statement
000
WWUS51 KALY 122233
SVSALY
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
632 PM EDT TUE JUL 12 2005
MAC003-122245-
/O.CON.KALY.SV.W.0077.000000T0000Z-050712T2245Z/
BERKSHIRE MA-
632 PM EDT TUE JUL 12 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 645 PM EDT FOR
SOUTHERN BERKSHIRE COUNTY...
AT 631 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM TYRINGHAM TO SHEFFIELD...OR
ALONG A LINE EXTENDING FROM 7 MILES EAST OF GREAT BARRINGTON TO 6
MILES SOUTH OF GREAT BARRINGTON...MOVING EAST AT 10 MPH.
SEVERE THUNDERSTORMS WILL BE NEAR...
HARTSVILLE BY 640 PM EDT
MONTEREY...MILL RIVER...HEPHZIBAH HEIGHTS AND NEW MARLBOROUGH BY
645 PM EDT
DOWNED TREES HAVE BEEN REPORTED IN WEST STOCKBRIDGE AND
SHEFFIELD BETWEEN 555 PM AND 615 PM EDT.
LAT...LON 4224 7332 4225 7320 4222 7301 4204 7306
4205 7336 4209 7340
$$
TAWWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 2:45 PM EDT, 2 hours 54 minutes earlier.
Area forecast discussion, Jul 12, 2:45 PM EDT, 2 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBANY NY 245 PM EDT TUE JUL 12 2005 .SHORT TERM (TONIGHT THROUGH THURSDAY NIGHT)...BACKDOOR FRONT ACROSS EASTERN NEW YORK FOCUSING SCATTERED THUNDERSTORMS THIS AFTERNOON. DRIER AIR REACHED ABOUT TO NEW ENGLAND BORDER. MORNING ALY RAOB INDICATED A FAIRLY DECENT CAP NEAR 700 MB...BUT CAP HAS OBVIOUSLY BEEN BROKEN IN SPOTS. ISOLATED STRONG/SEVERE CELLS ACROSS SW ADIRONDACKS WITH AS OF THIS TIME 1 SVR AND 1 FFW. WITH LOSS OF DIURNAL HEATING ACTIVITY SHOULD DIMINISH PRETTY QUICKLY. LOTS OF POTENTIAL FOR SHRA/TSRA OVER THE FORECAST PERIOD AND HAVE ATTEMPTED TO MINIMIZE TIMES OF PRECIPITATION WITH AN EMPHASIS ON THE DIURNALLY FAVORABLE TIMES. ON WEDNESDAY BACKDOOR FRONT WILL AGAIN BE IN THE AREA AND NEW COLD FRONT APPROACHES FROM THE NORTH. NORTHERN FRONT WILL REACH CANADIAN BORDER WEDNESDAY NIGHT AND WEAK HIGH PRESSURE WILL PUSH IT SOUTH THURSDAY. GIVEN FRONT IN VICINITY WILL INCLUDE CHANCE POPS BOTH WEDNESDAY AND THURSDAY AFTERNOON/EVENING. WIND FIELDS ARE WEAK SO THE THREAT OF ORGANIZED SEVERE WEATHER IS SMALL. && .LONG TERM (FRIDAY THROUGH TUESDAY)...WILL KEEP FRIDAY DRY AS WEAK HIGH BUILDS SOUTH BEHIND FRONT. FRONT LIFTS BACK NORTH OVER THE WEEKEND. 12Z GFS BRINGS THE MOISTURE BACK TO THE NORTH FASTER THAN PREVIOUS RUNS. HAVE INCLUDED CHANCE POPS PM/EVENING OVER THE WEEKEND AND INTO TUESDAY. 06Z/12Z GFS INDICATED STRONGER COLD FRONT WITH MID NEXT WEEK MIGHT BRING DRIER/COOLER WEATHER TO THE REGION BY WEDNESDAY. QUICK PEEK AT 12Z ECMWF SHOWS SLOWER TROUGH PROGRESSION AND LESS CHANCE OF COOL DOWN. && AVIATION...MAINLY VFR CONDITIONS THROUGH 16Z WEDNESDAY. EXCEPTIONS WILL BE ISOLATED IFR CONDITIONS THROUGH ABOUT 01Z IN WIDELY SCATTERED THUNDERSTORMS AND SHOWERS. LOCALLY BRIEF STRONG WINDS NEAR THUNDERSTORMS. SCATTERED THUNDERSTORMS REDEVELOPING WEDNESDAY AFTERNOON. PATCHY GROUND FOG AROUND SUNRISE COULD ALSO PRODUCE LOCAL IFR CONDITIONS. PLACE RECEIVING RAIN THIS AFTERNOON WOULD BE MOST SUSCEPTIBLE. && HYDROLOGY...ISOLATED HEAVY RAIN WILL POSE THE THREAT OF VERY LOCALIZED FLOODING NEXT COUPLE OF HOURS BUT FOR MOST RIVER BASINS LITTLE OR NO RAIN WILL FALL THROUGH NOON WEDNESDAY. FOR MUCH OF THE NEXT WEEK (WITH A FEW EXCEPTIONS) WE WILL HAVE A CONVECTIVE THREAT...MAINLY DURING THE AFTERNOON. LOCALLY HEAVY RAIN POSSIBLE IN STORMS. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...NONE. MA...NONE. NY...NONE. VT...NONE. &&
Hazardous weather outlook, Jul 12, 5:10 PM EDT, 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 510 PM EDT TUE JUL 12 2005 CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-131100- BENNINGTON VT-EASTERN ALBANY NY-EASTERN COLUMBIA NY- EASTERN DUTCHESS NY-EASTERN GREENE NY-EASTERN RENSSELAER NY- EASTERN SCHENECTADY NY-EASTERN ULSTER NY-EASTERN WINDHAM VT- HAMILTON NY-MONTGOMERY NY-NORTHERN BERKSHIRE MA-NORTHERN FULTON NY- NORTHERN HERKIMER NY-NORTHERN LITCHFIELD CT-NORTHERN SARATOGA NY- NORTHERN WARREN NY-NORTHERN WASHINGTON NY-SCHOHARIE NY- SOUTHEAST WARREN NY-SOUTHERN BERKSHIRE MA-SOUTHERN FULTON NY- SOUTHERN HERKIMER NY-SOUTHERN LITCHFIELD CT-SOUTHERN SARATOGA NY- SOUTHERN WASHINGTON NY-WESTERN ALBANY NY-WESTERN COLUMBIA NY- WESTERN DUTCHESS NY-WESTERN GREENE NY-WESTERN RENSSELAER NY- WESTERN SCHENECTADY NY-WESTERN ULSTER NY-WESTERN WINDHAM VT- 510 PM EDT TUE JUL 12 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT WESTERN NEW ENGLAND. .DAY ONE...REST OF TODAY AND TONIGHT... WIDELY SCATTERED THUNDERSTORMS WILL OCCUR INTO THIS EVENING. A FEW MAY REACH SEVERE LIMITS. STORMS WILL MOVE TO THE SOUTHEAST AT 25 MPH. PRIMARY THREAT IS DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... SCATTERED THUNDERSTORMS ARE POSSIBLE WEDNESDAY...THURSDAY...AND THEN SATURDAY THROUGH TUESDAY...MAINLY DURING THE AFTERNOON AND EVENING HOURS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, Jul 12, 4:55 PM EDT, 44 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 455 PM EDT TUE JUL 12 2005 NYZ053-054-061-122145- ...A STRONG THUNDERSTORM IN SOUTHERN RENSSELAER COUNTY MOVING INTO EXTREME NORTHERN COLUMBIA COUNTY... AT 453 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN EXCESS OF 40 MPH...FREQUENT LIGHTNING THIS STORM WAS LOCATED NEAR NASSAU...OR ABOUT OVER NASSAU...AND MOVING SOUTHEAST AT 20 MPH. THE THUNDERSTORM WILL BE NEAR... STEPHENTOWN BY 505 PM EDT NEW LEBANON BY 525 PM EDT AUSTERLITZ BY 545 PM EDT RAINFALL RATES MAY REACH AN INCH AN HOUR. TAW
Local storm report, Jul 12, 5:09 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
509 PM EDT TUE JUL 12 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM HAIL SELKIRK 42.53N 73.80W
07/12/2005 0.75 INCH ALBANY NY TRAINED SPOTTER
0450 PM TSTM WND DMG COXSACKIE 42.36N 73.81W
07/12/2005 GREENE NY TRAINED SPOTTER
3 TREES DOWN NEAR SLEEPY HOLLOW LAKE
&&
KLAPENTALocal storm report, Jul 12, 5:23 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
523 PM EDT TUE JUL 12 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM TSTM WND DMG STOTTVILLE 42.29N 73.75W
07/12/2005 COLUMBIA NY TRAINED SPOTTER
LARGE TREE LIMBS DOWN
&&
KLAPENTALocal storm report, Jul 12, 5:32 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
532 PM EDT TUE JUL 12 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM TSTM WND DMG HUDSON 42.39N 71.56W
07/12/2005 MIDDLESEX MA TRAINED SPOTTER
TREES AND WIRES DOWN
&&
KLAPENTASpecial weather statement, Jul 12, 5:37 PM EDT, 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 537 PM EDT TUE JUL 12 2005 NYZ033-122200- ...A STRONG THUNDERSTORM IN HAMILTON COUNTY... AT 535 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM CAPABLE OF PRODUCING...WINDS IN EXCESS OF 40 MPH...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. THIS STORM WAS LOCATED NEAR LAKE DURANT CAMPGROUND...OR ABOUT 8 MILES NORTHWEST OF INDIAN LAKE...AND MOVING SOUTH AT 25 MPH. THE THUNDERSTORM WILL BE NEAR... INDIAN LAKE BY 550 PM. LEWEY LAKE CAMPGROUND AND 8 MILES NORTH OF SPECULATOR BY 600 PM.
Local storm report, Jul 12, 5:38 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ALBANY NY
538 PM EDT TUE JUL 12 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM TSTM WND DMG HUDSON 42.25N 73.79W
07/12/2005 COLUMBIA NY TRAINED SPOTTER
TREES AND WIRES DOWN ... CORRECTED COUNTY AND STATE
&&
KLAPENTANearby
Severe Thunderstorm Warnings in Massachusetts, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.